Alert archive / North Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 98, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 13, 2017, 2:57 PM EDT for Stokes County, North Carolina. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 13, 2017, 2:57 PM EDT (18:57 UTC)
- Expired
- Jun 13, 2017, 4:00 PM EDT
- In force
- 63 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stokes County, NC
The radar
The Roanoke radar (KFCX), 69 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 3:30 PM EDT | TSTM WND DMG | 1 Se Danbury, NC | SEVERAL TREES DOWN. DIME SIZED HAIL REPORTED NEAR THE HOSIPTAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 508 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1232 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
175
WUUS51 KRNK 131857
SVRRNK
NCC169-132000-
/O.NEW.KRNK.SV.W.0098.170613T1857Z-170613T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
257 PM EDT TUE JUN 13 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Central Stokes County in north central North Carolina...
* Until 400 PM EDT
* At 257 PM EDT, a severe thunderstorm was located over Hanging Rock
State Park, moving southeast at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Walnut Cove...
Danbury...
Dillard...
Hanging Rock State Park...
and Meadows.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3641 8035 3650 8028 3644 8003 3628 8016
TIME...MOT...LOC 1857Z 297DEG 7KT 3643 8026
HAIL...1.00IN
WIND...60MPH
$$
DS2 follow-up statements
886 WWUS51 KRNK 131946 SVSRNK Severe Weather Statement National Weather Service BLACKSBURG VA 346 PM EDT TUE JUN 13 2017 NCC169-132000- /O.CON.KRNK.SV.W.0098.000000T0000Z-170613T2000Z/ Stokes NC- 346 PM EDT TUE JUN 13 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT FOR SOUTHEASTERN STOKES COUNTY... At 346 PM EDT, severe thunderstorms were located along a line extending from Dillard to near Meadows, moving southeast at 10 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Walnut Cove... Dillard... and Meadows. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare immediately for DAMAGING WINDS. For your safety, move to an interior room on the lowest floor of a sturdy building. Stay away from windows. When it is safe to do so, please send your reports of hail of any size, as well as reports of any wind damage, including downed trees or large limbs, to the National Weather Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be shared on the National Weather Service Blacksburg Facebook page and on Twitter. && LAT...LON 3644 8003 3628 8016 3636 8027 3646 8011 TIME...MOT...LOC 1946Z 322DEG 11KT 3640 8011 3632 8020 HAIL...<.75IN WIND...60MPH $$ DS
933
WWUS51 KRNK 131958
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
358 PM EDT TUE JUN 13 2017
NCC169-132007-
/O.EXP.KRNK.SV.W.0098.000000T0000Z-170613T2000Z/
Stokes NC-
358 PM EDT TUE JUN 13 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STOKES COUNTY
WILL EXPIRE AT 400 PM EDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning will
be allowed to expire.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
Remember, a Severe Thunderstorm Warning still remains in effect for
southwestern Stokes County until 430 PM EDT.
LAT...LON 3644 8003 3628 8016 3636 8027 3646 8011
TIME...MOT...LOC 1957Z 297DEG 7KT 3639 8009 3631 8018
$$
DSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:40 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 13, 1:40 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 140 PM EDT Tue Jun 13 2017 .SYNOPSIS... Strong High Pressure centered along the southeast Atlantic coast will provide summer-like weather with very warm, hazy, and humid conditions. Increasing moisture will lead to a daily threat of showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... As 938 AM EDT Tuesday... Convection associated with upper low/shortwave developed across West Virginia this morning similar to what yesterday NAM indicated. Storms at this time have been slow moving and back building to our west. With the higher pwats values around 1.5 inches and mean wind less than 15 kts, some of these storms could contain heavy rains. With Day One convective outlook highlighting general thunderstorms for forecast area, we will still have to monitor for pulse severe thunderstorms in the east with wind potential as modified morning rnk 12z sounding showed healthy dcapes. High pressure centered off the southeast Atlantic coast will continue a warm moist southwesterly flow of air across the region. Increasing CAPE today will result in scattered to numerous shower and thunderstorm coverage anticipated. Tried to shape the timing with earliest convection over the ridges, then it travels eastward into piedmont during the afternoon and evening hours. For this morning updated modified temperatures with latest surface obs and leaned to glamp. In general, running a little warmer on temperatures this morning into this afternoon. More adjustments as the day progress with more active day expected. AS of 500 AM EDT Tuesday... High pressure centered just off the southeast Atlantic coast will provide a warm moist southwesterly flow of air across the region. Forecast soundings indicate increasing CAPE with scattered to numerous shower coverage anticipated for the next several days. For today, weak twist in the water vapor imagery is centered over the forecast area. This shortwave feature is caught within the upper ridge, and will provide ample lift for scattered to numerous showers and thunderstorms. HiRes models suggest little cap compared to yesterday with activity blossoming before noon per increasing mid-level instability. Potential exists for slow moving pulse storms as SBCAPE increases into the 2000-2500 j/kg range for this afternoon. Forecast PWATs AOA 1.5 and mean wind less than 15 kts suggest potential for heavy rainers where storms do occur. Temperatures today will be very similar to yesterday with highs of 85 to 92 for the Roanoke Valley and east of the Blue Ridge and 75 to 84 across the higher elevations and mountain valleys. A few lingering showers may persist tonight, but overall coverage should decrease dramatically after loss of daytime heating. High dewpoints will promote a muggy feel to the air with readings in the 60s to near 70. These elevated dewpoints will also maintain warm overnight lows with minimum temperatures dipping no lower than the dewpoint readings. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/... As of 500 AM EDT Tuesday... Looking to Wednesday, scattered showers and thunderstorms will again be in the forecast due to the combination of abundant moisture lifting northward along the Appalachian chain and strong daytime heating. Convection is expected to initially begin along the ridges during late morning and gradually spread during the afternoon, and culminate with possibly a broken line of thunderstorms moving southeast across the Piedmont during the evening as an upper level disturbance moves in from the Ohio River Valley. Despite weak upper level support, strong surface heating will push CAPE values during the afternoon in the 1500 to 2000 J/kg range, which will support pulse-variety strong to severe storms, capable of producing localized wind damage, in addition to hail. Light winds aloft will also promote slow storm movement, making for prolonged periods of heavy rain for some locations. Passage of the upper level disturbance and associated thunderstorms will help draw a cold front southward across the Piedmont late Wednesday and early Thursday, with winds eventually shifting more east-southeasterly by late morning as low pressure passes north of the Great Lakes. The upslope flow combined with instability aloft will support scattered on and off showers and thunderstorms across the mountains/foothills into the evening. Widespread cloud cover and scattered rainfall will support cooler afternoon high temperatures ranging from the mid 70s to the low 80s, and therefore stuck closer to the cool side of model guidance for the temperature forecast. Weather forecast models indicate that the front draped across the center of our region will drift northward on Friday/Friday night, but will still provide the focus for continued scattered on and off showers and thunderstorms areawide, with coverage increasing by mid Friday morning. Given weather forecast models trend of lifting warm fronts northward too quickly across the mid Atlantic, again stuck close to the cooler side of model guidance for Friday afternoon highs. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 500 AM EDT Tuesday... Our region will fall under the northern periphery a large upper level southeast U.S. ridge for most of the long term period, with heights beginning to fall late in the period as an upper trof moves into the Great Lakes into the Ohio Valley, with the GFS slightly faster with the approach of a cold front associated with this feature Monday. Surging 850mb temps will result in above normal temperatures Saturday-Monday and a continued chance for afternoon and evening storms. Depending on the timing of the arrival a cold front late in the long term period...storms could be more organized by Monday. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 140 PM EDT Tuesday... High pressure will remain along the southeast Atlantic Coast this afternoon into Wednesday. This will support mainly VFR conditions through the TAF valid period with the exception of brief periods of scattered MVFR due to diurnally driven deep convection and patchy fog/haze. MVFR/IFR scattered deep convection in the mountains will move east this afternoon and drift east into the piedmont before dissipating near sunset. A few showers will may linger overnight mainly in the west. Scattered MVFR convection will continue Wednesday as backdoor cold front approaches from the northern Virginia. High confidence in ceilings, visibilities and winds during the taf period. Extended Aviation Discussion... Deep Gulf moisture will spread north and northeast from the Midsouth and Southeast U.S. into the Mid-Atlantic region through midweek. Expect an increase in diurnally driven showers and thunderstorms, with scattered to numerous coverage is anticipated Wednesday afternoon as a backdoor cold front approaches from northern VA. This front will linger in the area Wednesday night through Thursday before retreating back to the north. A stronger cold front and upper-level disturbance will arrive from the west late in the week. Therefore, expect scattered to numerous convective activity, mainly during the afternoon and evenings, throughout the week beginning Wednesday. Wed-Fri offer the best opportunities for widespread showers and thunderstorms and extended periods of sub-VFR ceilings and visibilities. In addition, radiational late night/early morning fog will be on the increase once daily showers and thunderstorms commence, hence Wednesday morning onward. Unsettled weather continues into the weekend. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...KK/PM SHORT TERM...NF LONG TERM...PH AVIATION...KK/PM
Hazardous weather outlook, Jun 13, 6:29 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 629 AM EDT Tue Jun 13 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-141030- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 629 AM EDT Tue Jun 13 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. There is a low probability for widespread hazardous weather. However, a few strong storms are likely this afternoon. Slow movement will also lead to locally heavy rain and potential for poor drainage flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong storms are possible Wednesday, some marginally severe with the potential for damaging wind and large hail. Thunderstorms Thursday and into the weekend may also pulse into locally strong to marginally severe levels. However, the probability of widespread hazardous weather is low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 13, 2:03 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
203 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HAIL 1 SW DUBLIN 37.11N 80.71W
06/13/2017 E0.75 INCH PULASKI VA CO-OP OBSERVER
&&
SKSpecial weather statement, Jun 13, 2:07 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT TUE JUN 13 2017
VAZ014-017-033-131900-
Franklin-Floyd-Montgomery-
207 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT
NORTHEASTERN FLOYD...CENTRAL FRANKLIN AND SOUTHEASTERN MONTGOMERY
COUNTIES...
At 206 PM EDT, a strong thunderstorm was located over Check, moving
east at 15 mph.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Rocky Mount...
Boones Mill...
Copper Hill...
Ferrum...
and Burnt Chimney.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3697 8028 3716 8023 3715 8018 3711 8018
3711 8017 3712 8012 3713 8012 3714 8011
3715 8011 3711 7979 3688 7987
TIME...MOT...LOC 1806Z 284DEG 11KT 3706 8017
LocontoSpecial weather statement, Jun 13, 2:17 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
217 PM EDT TUE JUN 13 2017
VAZ032-043-131900-
Henry-Patrick-
217 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHWESTERN HENRY AND PATRICK COUNTIES...
At 217 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Woolwine to near Stuart to near
Collinstown. Movement was southeast at 10 mph.
Wind gusts up to 50 mph and dime size hail are possible with these
storms.
Locations impacted include...
Stuart...
Spencer...
Bassett...
Woolwine...
and Critz.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3656 8047 3670 8036 3684 8031 3684 8030
3686 8029 3686 8028 3679 8004 3678 8003
3678 8001 3676 7994 3661 7998 3654 8003
TIME...MOT...LOC 1817Z 294DEG 10KT 3681 8026 3667 8027 3662 8034
LocontoSpecial weather statement, Jun 13, 2:31 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
231 PM EDT TUE JUN 13 2017
VAZ009-015-131915-
Grayson-Smyth-
231 PM EDT TUE JUN 13 2017
...A STRONG THUNDERSTORM WILL AFFECT
SOUTHWESTERN SMYTH AND SOUTHWESTERN GRAYSON COUNTIES...
At 230 PM EDT, a strong thunderstorm was located over Chilhowie,
moving southeast at 15 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Chilhowie...
Whitetop...
Rugby...
Adwolf...
and Thomas Bridge.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3691 8161 3658 8142 3659 8167 3661 8165
3662 8162 3664 8161 3664 8162 3679 8170
3684 8175
TIME...MOT...LOC 1830Z 323DEG 11KT 3680 8166
LocontoLocal storm report, Jun 13, 2:48 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
248 PM EDT TUE JUN 13 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 4 S ROANOKE 37.22N 79.96W
06/13/2017 E0.75 INCH CITY OF ROANOKE VA TRAINED SPOTTER
&&
JRUCKMANSpecial weather statement, Jun 13, 2:54 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
254 PM EDT TUE JUN 13 2017
NCZ001>004-018>020-131930-
Stokes-Surry-Yadkin-Ashe-Wilkes-Watauga-Alleghany-
254 PM EDT TUE JUN 13 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY AND CENTRAL SURRY COUNTIES IN NORTHWESTERN
NORTH CAROLINA...WEST CENTRAL STOKES COUNTY IN NORTH CENTRAL NORTH
CAROLINA...WILKES...SOUTHEASTERN WATAUGA...SOUTHEASTERN ASHE AND
NORTHWESTERN YADKIN COUNTIES IN NORTHWESTERN NORTH CAROLINA...
At 254 PM EDT, radar indicated strong thunderstorms were located
scattered along a line extending from Ararat to Aho. Movement was
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with these
storms.
Locations impacted include...
Boone...
Mount Airy...
North Wilkesboro...
Elkin...
and Wilkesboro.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3609 8146 3609 8147 3610 8148 3610 8151
3612 8155 3612 8162 3619 8169 3638 8147
3648 8052 3635 8035 3608 8145
TIME...MOT...LOC 1854Z 307DEG 14KT 3642 8055 3617 8160
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 13, 2:54 PM EDT | Special Weather Statement | RNK | Surry, Wilkes | 36 min |
| Jun 13, 3:24 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Yadkin | 66 min |
| Jun 13, 4:15 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 60 min |
| Jun 13, 4:46 PM EDT | Severe Thunderstorm Warning | RNK | Caswell, Rockingham | 59 min |
| Jun 13, 5:48 PM EDT | Special Weather Statement | RNK | Caswell | 27 min |
| Jun 13, 6:08 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Surry | 33 min |
| Jun 13, 6:23 PM EDT | Special Weather Statement | RNK | Caswell | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.